Vermont, 2021

Cold in Vermont, January 8 to 9, 2021

January 8 to 9, 2021 · NWS ALY · 1 event in 1 county or zone

A 35-year old man died from hypothermia within minutes after crashing his truck on Route 279 in Bennington and fleeing into the woods at around 6:30 pm on January 8th, according to the Vermont Chief Medical Examiner. Temperatures were in the low 20s at the time of the accident, falling into the mid-teens overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A 35-year old man died from hypothermia within minutes after crashing his truck on Route 279 in Bennington and fleeing into the woods at around 6:30 pm on January 8th, according to the Vermont Chief Medical Examiner. Temperatures were in the low 20s at the time of the accident, falling into the mid-teens overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 8, 9:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 8, 9:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
946 PM EST Fri Jan 8 2021

.SYNOPSIS...
It will remain mostly clear to partly cloudy overnight
with high pressure trying to ridge in from the Upper Midwest and
Great Lakes Region with seasonably cold temperatures. Continued dry
and seasonable weather is expected through the entire weekend. The
upcoming week will start off with dry weather, with temperatures
remaining close to normal.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 945 PM EST...High pressure continues to build in from the
Upper Midwest, Great Lakes Region and Ontario. A strong mid and upper
level shortwave is swinging across Nova Scotia on the water
vapor loop. A spoke of vorticity rotating around the back side
of the low will bring some clouds back into the region
overnight.

However, the skies quickly became mostly clear/clear tonight
with light to calm winds. Temps started to drop off quickly into
the single digits and teens north and west of the mid Hudson
Valley and north-central Taconics. Old Forge is currently 6F and
Raquette Lake 8F in the NYS Mesonet. KGFL is down to 12F. We
lowered mins across the southern Adirondacks into the lower to
mid single digits and teens across most of the rest of the
region. Some cirrus across the lower Hudson Valley and southern
New England prevented temps from dropping off fast.

The some mid and high clouds will begin to move in during the
early morning hours for locations from the Capital Region north
and east. Lows will be in the single digits and teens across the
region, and temps will steady in the early to mid morning hours
with the clouds returning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Continued dry and quiet weather is expected through the entire
short term period.

Both the upper level shortwave over Atlantic Canada and the one
across the Southeast coast will be departing off to the east
this weekend and some weak shortwave ridging will build across
the area. A large area of high pressure will extend across the
Midwest and towards the mid-Atlantic States through the entire
weekend. This should allow for dry weather, with a light
northerly flow and a partly to mostly clear sky for most of the
time. Will need to see if any moisture gets trapped beneath an
inversion for Saturday night, otherwise, it should be fairly
clear. Although temps aloft aren't overly cold (850 hpa temps
near -3 C), poor mixing will prevent it from getting too warm.
As a result, it looks seasonable each day this weekend, with
highs in the 30s and overnight lows in the teens to low 20s.

With fairly zonal flow aloft and surface high pressure located
to the south, continued dry weather is expected for Monday.
Daytime temps should range from the mid 20s to mid 30s, with a
partly cloudy sky.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The extended forecast period continues to feature mainly fair and
tranquil weather with no major storm systems through most of the
week. A low pressure system moving across southeast Canada and its
associated occluded front may bring some snow and rain showers to
the region late Thursday into Friday.

Mon night through Tue...High pressure moves east of the region
Monday night, as a northern stream mid and upper level trough
approaches.  This feature is mainly moisture starved and may produce
a few lake enhanced snow showers or flurries across the western
Adirondacks by Tuesday morning.  Clouds will increase from this
trough, and some mid and high clouds may move in from the south
associated with a southern stream cyclone forming near the lower Mid
Atlantic States and moving off shore, as the systems remain
unphased.  This is supported by the vast majority of the medium
range guidance and the Ensembles, as well as the NBM.  Lows will be
in the teens and 20s, as highs will be near or slightly above normal
with mid 20s to lower 30s over the higher terrain, and  mid to upper
30s in the valleys.

Tue Night into Wed...Another  northern stream short-wave trough
moves across the region.  Some lake effect snow showers and flurries
may graze the western Adirondacks.  Otherwise, fair and cold
conditions persist with  H850 temps near normal based on the 12Z
GEFS.  Lows in the upper teens to mid 20s and highs in the mid/upper
20s over the mtns to mid and upper 30s in the valleys.

Wed night into Thu...Mid and upper level  heights begin to rise with
some ridging over the East Coast.  A mid and upper level trough will
be digging into the Upper Midwest and central MS River Valley.
Southwest flow will set up along the East Coast with milder temps to
close the week briefly.  After lows in the teens to mid 20s, expect
max temps to be in the mid 30s to around 40F in the valley areas,
and upper 20s to lower 30s over the mtns.

Thu night into Fri...Chances for some pcpn increase with the low and
mid level warm advection increasing ahead of the amplifying trough
over the eastern CONUS.  The sfc wave associated with the low
pressure trough will pass north of the region.  An occluded front
will approach with some rain and snow showers.   PWATs due not look
anomalous with the boundary, so expecting mainly light pcpn except
for maybe some enhancement off the southwest Adirondacks in the
southwest flow.  We have kept PoPs in the slight chance to chance
category. Temps will finish the week above normal for mid-Jan.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
High pressure will ridge in from the Upper Midwest and Great
Lakes Region tonight into tomorrow. An upper level low and a low
pressure system will pass well south of the region east of the
Mid Atlantic Coast tomorrow.

VFR conditions are expected mainly the next 24 hours for
KGFL/KALB/KPOU/KPSF. The skies have become mostly clear with
just a few thin cirrus around. Expected some mid and high clouds
to increase between 08Z-12Z/SAT. Some stratocumulus may also
form but we kept the bases in the VFR range and scattered at
this point. The mid level clouds and stratocumulus will persist
through the morning. Some instances of broken stratocumulus/mid
level clouds will persist into the early/mid afternoon. Expect
some mid and high level clouds to linger into the late
afternoon/early evening but again VFR conditions.

The winds will be northeast to northwest overnight at 7 kts or
less. The winds will be mainly north to northwest at 8-10 kts in
the late morning into the afternoon with a few gusts around 16
kts at KPSF.

Outlook...

Saturday Night through Wednesday: No Operational Impact. NO SIG
WX.

&&

.HYDROLOGY...
No hydrologic issues are expected through the weekend and into
the upcoming week.

Dry weather is expected this weekend and into most of next
week. The next chance of precipitation may not be until late in
the week, when a frontal boundary brings some light rain and
snow showers. As a result, river levels should remain fairly
steady.

With temperatures fairly cold, there may be some ice that forms
on rivers and lakes, especially within the higher terrain.
However, daytime temps will be rising above freezing for most
days, so ice thickness is not expected to be very growing too
quickly at this time.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...Wasula
AVIATION...Wasula
HYDROLOGY...Frugis
Hazardous weather outlook, Jan 8, 3:16 PM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
316 PM EST Fri Jan 8 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
316 PM EST Fri Jan 8 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bennington

When
January 8, 11:00 PM EST to January 9, 1:00 PM EST
Where
Bennington forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Bennington2021-01-0835MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946829.